Ayurveda

Types of Liver Injuries Caused By Medication

Liver Injuries
Common pharmacological drugs and medications are commonly metabolized in the liver. A lot of times an overdose or a therapeutic dose too may cause

liver injuries

and bring long term harm to the organ. About 2000 cases of acute liver failures are registered each year in the United States of America. About 50% of these cases are attributed to drug related toxicity.

There are two types of adverse side effects of drugs on the liver.

  • Type A

    : This is caused by the inherent pharmacological characteristic of the chemical constituting the drug. About 80% of all drug related damages to the liver is caused by Type A drug reactions.

  • Type B

    : The damages caused to the liver by idiosyncratic or unpredictable and abnormal behavior of the medicines falls under the said category.

How to detect the pattern and extent of Liver Injuries?

There are some biochemical markers which are often used to gauge the extent of the liver damage. Liver problems are indicated by elevated levels of the following:

Alanine Transferase (ALT)

: An increase in ALT levels up to three times the upper normal limit.

Alkaline Phosphatase (ALP)

:An increase in the ALP levels more than twice the upper normal limit.

Total Bilirubin Level

: An increase in total bilirubin level more than twice the upper normal limit coupled with increased ALT and ALP.

The damages inflicted on the liver can be put under two categories two categories:

  • Hepatocellular

    : The injury is mainly at a cellular level within the liver and is detected by an increase in the ALT level.

  • Cholestatic

    : This is encountered when the bile is presented with a resistance to flow in to the duodenum from the gall bladder. It is detected by an increase in the ALP level.

  • Combination

    : A mixed type or combination of the above two types is also very common.

What are the different types of liver injuries caused by drugs?

1. Zonal Necrosis

: Necrosis or destruction of the cells of the liver in a particular zone of the liver lobule is often a side effect of acetaminophen and the environmental toxin carbon tetrachloride. An extremely high ALT with accompanying liver function problems along with consequent acute liver failure are the typical progression of symptoms in this condition.

2. Hepatitis

: Hepatocellular destruction of liver cells along with cellular inflammation brings in a bout of hepatitis. There are three types of hepatitis which are caused by drugs.

  • Viral Hepatitis or Acute Viral Hepatitis

    : It is caused mostly by drugs like isoniazid (tuberculosis medication), halothane and phenytoin.

  • Focal Hepatitis

    : When the scattered remains from the destroying cells penetrate in the lymphocytes, this particular hepatitis is caused. Aspirin use has been associated with this condition.

  • Chronic Hepatitis

    : Chronic hepatitis is brought about by the drugs like methyldopa and diclofenac.

3. Cholestasis

: It is a condition which occurs when the flow of bile from the gall bladder to the duodenum is restricted. The condition is manifested with the inflammation of bile ducts and the retention of the excess bile in the gall bladder and bile ducts. It can be also be present without any inflammation.It usually causes itching and jaundice. The cells in the small bile ducts undergoes necrosis.

  • Inflammatory Cholestasis

    : It is caused by medications like Allopurinol, co-amoxiclav and carbamazepine.

  • Ductal Cholestasis

    : It is caused by medications like chlorpromazine and flucloxacilin.

  • Bland Cholestasis

    : It is when there is no associated inflammation. It is caused by oral contraceptive pills, androgens and steroids.

4. Steatosis

: Hepatotoxicity may manifest itself in the form of triglyceride accumulation on the liver as in fatty liver. It is mainly caused by medications like aspirin, ketoprofen, acetaminophen and amiodarone.

5. Granuloma

: Liver granulomas caused by medications can be accompanied by granulomas in the tissues of other organs also. It is caused by medicines like Allopurinol, phenytoin, penicillin, quinine etc.

6. Vascular Lesions

: Lesions and clots in the vascular structures carrying blood to and from the liver is caused by medications like oral contraceptives and anabolic steroids.

7. Cancers

: Cancers or neoplasms are caused by prolonged hepatotoxicity induced by both drugs and environmental toxins. Hepatocellular carcinoma, malignant liver adenomas, angiosarcomas are all associated with oral contraceptive pills, anabolic steroids, arsenic, vinyl chloride etc.

Leave a reply

Your email address will not be published. Required fields are marked *